Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 202, NWS Wichita, KS

June 20, 2001Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 20, 2001, 10:40 PM CDT for Harper County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 20, 2001, 10:40 PM CDT (03:40 UTC)
Expired
Jun 20, 2001, 11:30 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 45 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
2.2
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 210342
SVRICT

KSC077-210430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1130 PM CDT.

* AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FREEPORT...OR ABOUT 39 MILES EAST OF
  MEDICINE LODGE...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR BLUFF CITY AROUND 1110 PM CDT...
  RURAL AREAS OF CENTRAL HARPER COUNTY THROUGH 1130 PM...

AT 1035 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED NICKEL SIZED HAIL 
IN ATTICA.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY!

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 1130 PM CDT.

LAT...LON 3701 9782 3721 9782 3722 9797 3702 9797

&

/FINCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:50 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Jun 20, 3:50 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT WED JUN 20 2001

...WILL NOT INCLUDE SEVERE WORDING IN FORECAST WITH LAST FEW HOURS
OF SFC ANALYSIS SHOWING LIMITED AREA/S RECOVERING ACROSS SOUTH
CENTRAL KS WITH MOST OF AREA STRUGGLING IN THE MID TO UPPER 70S.
THERE IS A NARROW AXIS OF HIGHER CAPE TO THE NORTH AND WEST OF ICT
BUT AGAIN AREAL COVERAGE IS LIMITED. FOLLOWING WITH THIS FEEL THAT
GREATER AREAL COVERAGE OF STORMS AND GREATER RISK FOR EXCESSIVE
RAINS MAY REMAIN SOUTHWEST OF THE CWA...THEREFORE THERE WILL BE NO
FLOODING HEADLINES...ALL IN ALL STILL EXPECT THAT SHOWERS AND
THUNDERSTORMS ARE LIKELY...AS UPPER LIFT INCREASES AHEAD OF THE
UPPER SYSTEM.

FCST FOCUS ON UNSEASONABLY STRONG UPPER TROUGH DIGGING SOUTHEAST AND
THE IMPACT THIS FEATURE WILL HAVE ON CONVECTION COVERAGE LATE TODAY
INTO TONIGHT.  SPECIFIC FOCUS ON SEVERE POTENTIAL AND FLOOD
POTENTIAL.

WILL LEAN TOWARD AN ETA DEPICTION OF EXPECTED PROCESSES HOWEVER ALL
MODELS ARE TOO WEAK WITH THE DIGGING UPPER TROUGH...AND THUS ARE
WEAKER WITH WIND FIELDS.

MORNING UPPER AIR SHOWED AREA IN THE RIGHT ENTRANCE REGION OF 250MB
UPPER JET STREAK WITH AN UPPER TROUGH MOVING THROUGH NE KS. AT
700MB...THEATAE RIDGE IS LOCATED ACROSS THE SOUTHERN HALF OF THE CWA
WITH TEMPS OF +6C AT TOP TO +8C AT DDC. 20-30KT WEST-SOUTHWEST FLOW
CONTINUES PER PROFILER DATA.  AT 850MB...FRONT REMAINS LOCATED
ACROSS CENTRAL KS WITH AREA PROFILERS STILL SHOWING 20-25KT OF
SOUTHERLY FLOW INTO AND ACROSS THE FRONT. DEWPOINTS RANGE IN THE +11
TO +13C RANGE AT THE MOMENT. AT THE SFC...MORNING THUNDERSTORM
ACTIVITY HAS PUSHED OUTFLOW BOUNDARIES SOUTH INTO CENTRAL OK...WITH
COLD MESOHIGH PRESSURE AND CLOUDS KEEPING SE KS STABILIZED. HOWEVER
CLEARING ACROSS SOUTH CENTRAL KS IS ALLOWING THE ATMOSPHERE TO
RECOVER SOMEWHAT. IN ADDITION...PRESSURE FALLS ASSOCIATED WITH THE
DIGGING UPPER SYSTEM HAVE ALLOWED THE FRONT TO MIX BACK NORTH TO A
GREAT BEND TO MARION LINE WITH MID TO UPPER 60S DEWPOINTS WIDESPREAD.

FOR THIS EVENING INTO TONIGHT...EXPECT LARGE SCALE LIFT ASSOCIATED
WITH THE UPPER TROUGH TO INCREASE. AFTERNOON HEATING WITH
TEMPERATURES TO NEAR OR SLIGHTLY ABOVE 80 DEGREES SHOULD ALLOW
INSTABILITY TO RISE INTO THE 1000 TO 1500J/KG RANGE. MODELS FCST A
IMPRESSIVE DIRECTIONAL SHEAR PROFILE AFTER 6PM HOWEVER THE SPEEDS IN
THE LOWEST 1-3KM ARE WEAKER THAN IDEAL SUSTAINED UPDRAFTS. HOWEVER
AS MENTIONED GIVEN DYNAMIC NATURE OF THE PROCESSES EXPECTED...THE
WIND FIELDS MAY BE UNDER-FORECAST. SO...IF INSTABILITY IS SUFFICIENT
FOR STORM DEVELOPMENT ACROSS THE EASTERN PORTION OF DODGE CITY/S CWA
OR ACROSS SOUTH CENTRAL KS...PROPAGATION WOULD BE EAST OR SOUTHEAST
AT AROUND 20-25 MPH WITH SOME POTENTIAL FOR TRAINING.

THE GREATEST INSTABILITY AND FCST LOW LEVEL JET MAY INDEED TAKE THE
DEEPEST CONVECTION SOUTH INTO OK AFTER MIDNIGHT...BUT FOR NOW WILL
NOT ATTEMPT TO ADD TIME QUALIFIERS OVERNIGHT.

BY TOMORROW...UPPER TROUGH AXIS WILL SHIFT SOUTHEAST OF THE CWA BY
AFTERNOON...WITH NORTH WINDS AND SLOW DRYING OF ALL LAYERS. WILL GO
WITH SLIGHT CHCS FOR PRECIP SE OTHERWISE...DRY AND COOLER THAN
NORMAL WITH MAX TEMPS IN THE 75 TO 80 RANGE.

FRIDAY AND BEYOND...LOOKS DRY AND NEAR OR BELOW NORMAL FOR TEMPS
THROUGH SATURDAY WITH WARMER BUT DRY CONDS TO FOLLOW INTO NEXT
WEEK....NO CHANGES PLANNED.

FCSTID = 11/CO
ICT   63  79  55  81 /  80  10  10  10
HUT   62  79  55  81 /  80  10  10  10
EWK   62  79  55  81 /  80  10  10  10
EQA   62  77  55  81 /  80  10  10  10
WLD   64  78  55  81 /  80  10  10  10
RSL   56  78  54  81 /  40  10  10  10
GBD   59  79  54  83 /  50  10  10  10
SLN   59  79  54  82 /  50  10  10  10
MPR   59  79  54  82 /  60  10  10  10
CFV   64  77  55  80 /  50  20  10  10
CNU   62  76  55  80 /  50  20  10  10
K88   62  76  55  80 /  50  20  10  10

.ICT...NONE.

In the hours before

Local storm report, Jun 20, 10:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1023 PM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    KINGMAN                   KS   WIND DAMAGE
06/20/01   KINGMAN                        POWER LINE DOWN. REPORTED
                                          BY 911/DISPATCH.

0940 PM    5 W VIOLA                 KS   60 MPH TSTM WIND GUST
06/20/01   SEDGWICK                       REPORTED BY THE PUBLIC.

0959 PM    1 W CONWAY SPRINGS        KS   .75 INCH HAIL
06/20/01   SUMNER                         REPORTED BY EOC.

1000 PM    BENTON                    KS   .88 INCH HAIL
06/20/01   BUTLER

0919 PM    NORWICH                   KS   .88 INCH HAIL
06/20/01   KINGMAN

HAK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:29 PM CDTSevere Thunderstorm WarningICTKingman61 min
Jun 20, 9:07 PM CDTSevere Thunderstorm WarningICTSedgwick38 min
Jun 20, 9:36 PM CDTSevere Thunderstorm WarningICTSumner59 min
Jun 20, 10:18 PM CDTSevere Thunderstorm WarningICTButler57 min
Jun 20, 10:48 PM CDTSevere Thunderstorm WarningICTMarion42 min
Jun 20, 11:13 PM CDTSevere Thunderstorm WarningICTChase32 min
Jun 20, 11:26 PM CDTSevere Thunderstorm WarningICTButler64 min
Jun 20, 11:29 PM CDTSevere Thunderstorm WarningICTHarper26 min
Jun 20, 11:32 PM CDTSevere Thunderstorm WarningICTReno43 min
Jun 20, 11:43 PM CDTSevere Thunderstorm WarningICTKingman47 min
Jun 20, 11:47 PM CDTSevere Thunderstorm WarningICTSedgwick58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.